Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 133, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2020, 2:07 PM CDT for Cottonwood County, Minnesota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 2:07 PM CDT (19:07 UTC)
- Expired
- Jul 11, 2020, 2:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:32 PM CDT | HAIL 1 | 2 Ene Jeffers, MN | ALSO ESTIMATED WING GUSTS TO 60 MPH. |
| Jul 11, 2:42 PM CDT | HAIL 1.25 | 3 Nnw Delft, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
978
WUUS53 KFSD 111907
SVRFSD
MNC033-111945-
/O.NEW.KFSD.SV.W.0133.200711T1907Z-200711T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
207 PM CDT Sat Jul 11 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Cottonwood County in southwestern Minnesota...
* Until 245 PM CDT.
* At 207 PM CDT, a severe thunderstorm was located over Lamberton, or
23 miles south of Redwood Falls, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Jeffers around 220 PM CDT.
Mountain Lake around 245 PM CDT.
Other locations impacted by this severe thunderstorm include Delft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9494 4419 9538 4420 9537 4419 9511
4411 9510 4410 9486 4392 9486
TIME...MOT...LOC 1907Z 310DEG 34KT 4421 9523
HAIL...1.25IN
WIND...60MPH
$$
JM1 follow-up statement
679
WWUS53 KFSD 111928
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
228 PM CDT Sat Jul 11 2020
MNC033-111945-
/O.CON.KFSD.SV.W.0133.000000T0000Z-200711T1945Z/
Cottonwood MN-
228 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EASTERN COTTONWOOD COUNTY...
At 228 PM CDT, a severe thunderstorm was located near Comfrey, or 15
miles north of Windom, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Mountain Lake around 240 PM CDT.
Other locations impacted by this severe thunderstorm include Delft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4412 9529 4415 9526 4419 9511 4411 9510
4410 9486 4392 9486 4385 9494
TIME...MOT...LOC 1928Z 310DEG 34KT 4408 9501
HAIL...1.25IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:07 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 11, 12:07 PM CDT, 2 hours before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1207 PM CDT Sat Jul 11 2020 .SHORT TERM...(Today and Tonight) Issued at 316 AM CDT Sat Jul 11 2020 A fairly quiet night overall for the Tri-State region as most of the convection has remained well to the south. We are seeing a bit of ACCAS across the far east that may have the potential to develop as the weakened LLJ converges into western Minnesota towards daybreak. Otherwise, next risk for convection will be more closely tied to stronger PV anomoly spinning across North Dakota. Mid-lvl ACCAS field continue to persist across north central South Dakota, but despite increasing low-lvl convergence, lift has not been strong enough to maintain any persistent updrafts. Today: Upper wave will continue to drop into southeastern North Dakota by daybreak, potentially inducing a few more scattered storms in the lower Red River valley. The upper wave then begins to take on more of southeastern track across Minnesota through the middle of the day. Ahead of the wave, we should see modest MLCAPE values approaching 1500 J/KG with fairly unidirectional speed shear around 30 knots. An uptick in convection should begin late in the morning along the Minnesota River Valley, on the southern and eastern edge of the PV anomoly, and it's possible to see a couple strong to severe storms just graze the eastern counties of our CWA through mid- afternoon. Further west, slightly cooler air today is expected, and dew points should begin to mix down into the 50s by late afternoon. Occasional wind gusts to 25 mph will be possible. Tonight: Skies should clear and winds turn light into Sunday morning. Temperatures should cool into the 50s in most areas, and this could lead to minor fog development in low lying areas and along rivers. .LONG TERM...(Sunday through Friday) Issued at 316 AM CDT Sat Jul 11 2020 Sunday: High pressure will keep light winds light and variable on Sunday. Temperatures remain near to slightly below normal in most locations. A VERY nice mid-July day! Monday: Troughing begins to move into the western US on Monday, and this will in return produce lee-side troughing over the western High Plains. Winds at the surface will quickly swing to the southwest and usher in warmer and more humid air. A fairly stout EML will advect into the area, and should serve to prevent convection for most of the day despite moderate to high instability. GFS/ECMWF have cooled 700 mb temperatures slightly, which opens the door for a slightly higher potential for pre-frontal convection by the early evening hours. Higher potential for convection should arrive in the post frontal airmass Monday night into Tuesday as the upper trough flattens and mid-lvl temperatures cool. While still three days away, certainly a time period to monitor for severe weather risks as highlighted by today's SPC day three outlook. Tuesday-Friday: We should see high pressure swing into the area for the middle of next week, cooling temperatures back slightly for at least a day or two. However, as we move towards the end of the week and next weekend, mid-lvl flow turns nearly zonal in nature. This will create lower than normal confidence on precipitation chances due to the persistence of weak minor shortwaves within the flow regime. Temperatures will favor above normal levels heading into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1205 PM CDT Sat Jul 11 2020 Mostly clear skies are expected today, with northwest surface winds gusting into the 20 to 25 kt range by mid-afternoon. Thunderstorms are possible this afternoon in southwest MN and northwest IA east of a KDVP to KOTG to KSPW line. A few of these could be strong with frequent lightning, hail, and damaging wind gusts. Storms exit the area after 11/2300z, with clearing skies area-wide overnight. Winds will be light with good radiational cooling, so patchy fog is possible for low spots that receive rain from thunderstorms today. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous weather outlook, Jul 11, 4:09 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 AM CDT Sat Jul 11 2020 IAZ001-012-013-020-021-031-032-MNZ098-NEZ013-014-SDZ038>040-050- 052>071-120915- Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 409 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible late Monday into Monday night. Strong to severe storms will be possible. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-120915- Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone- 409 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms may develop late Saturday morning and continue to move southeast through mid-afternoon. Isolated strong to severe storms will be possible with the greatest risks coming from quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible late Monday into Monday night. Strong to severe storms will be possible. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early Saturday afternoon.
In the hours before
Local storm report, Jul 11, 1:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM FUNNEL CLOUD 9 E MARSHALL 44.46N 95.61W
07/11/2020 LYON MN PUBLIC
FUNNEL CLOUD AND WALL CLOUD SEEN BY LAW
ENFORCEMENT. NO IMPACT SEEN ON GROUND. SMALL
HAIL ALSO REPORTED.
&&
LVLocal storm report, Jul 11, 1:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
155 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 4 SSW OKABENA 43.69N 95.33W
07/11/2020 M1.75 INCH JACKSON MN TRAINED SPOTTER
&&
BALocal storm report, Jul 11, 2:01 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 3 SSW LAKEFIELD 43.64N 95.19W
07/11/2020 E1.75 INCH JACKSON MN BROADCAST MEDIA
ALSO ESTIMATED WINDS OF 60 MPH.
&&
BALocal storm report, Jul 11, 2:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 8 SW LAKEFIELD 43.60N 95.28W
07/11/2020 E2.50 INCH JACKSON MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
BAThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:22 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Nobles | 38 min |
| Jul 11, 1:56 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 34 min |
| Jul 11, 2:40 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.